Birth Control and Weight Gain: FAQ

Ever since the Pill was released in 1961, women all over the world have taken this oral contraceptive. More than just a means of birth control, it also treats acne, mood swings, PMDD, irregular periods and more. One of the biggest concerns many woman have before starting a new oral contraceptive is the correlation between birth control and weight gain. In this article, we’ll answer your most frequently asked questions on this subject. Arm yourself with the knowledge you need before your next doctor’s visit. Is there any scientific evidence that birth control and weight gain are related? Can taking the pill make me put on pounds?

The answer is most likely not. Although it’s easy to blame the pill, weight gain can often be attributed to other factors. A slowing metabolism due to aging, a sedentary lifestyle and processed foods are more likely culprits. However, it is possible that the pill can lead to water retention. If you’re feeling bloated with swollen ankles and feet, it’s likely just fluid retention caused by hormones. Keep up an active lifestyle and drink more water, not less, to reduce the bloat. Green tea is a great natural way to lose water weight. Some methods of birth control like Depo shots seem to have higher risks of weight gain.

If birth control doesn’t cause weight gain then why is that needle on the scale going up?

First, make sure that you’re not noticing a temporary increase in water retention as mentioned above. Next, keep a food log and note hunger levels. Are you eating too many calories? Craving fatty foods? If you’re not getting enough protein and fiber, it’s not uncommon to get major cravings. Whip your diet into shape. If a healthy calorie intake and exercise don’t do the trick make an appointment with your doctor. She can run tests and consult with you to discover the cause. If you truly notice a correlation between your birth control and weight gain, you don’t have to stay on that particular pill. Ask about switching to a different brand or alternative method.

What birth control pills have the least likely side effect of weight gain?

Low-estrogen pills are often recommended for women worried about birth control and weight gain. They also work well for women looking for shorter and lighter periods. They also used to prevent the side effects of menopause. However, as with any medicine, there are possible side effects like nausea, breakthrough bleeding and headaches. Talk with your doctor about how long these side effects might last.

How can I avoid gaining weight while taking the pill?

First, make sure you research and consult with your OBGYN before starting the pill. Next, try apps and online sites to make calorie tracking easy. Learn the amount of calories you need per day to maintain your current weight. If you’re looking to lose weight, subtract somewhere from 250 to 500 calories a day from that number. Stay active and busy to keep your metabolism running. Don’t forget the importance of weight lifting and lean muscle mass. No, you don’t have to get ready for a body-building competition! But you do need to maintain a healthy amount of muscle. Lean mass burns more calories than fat and creates a toned look. Lift weights a few times a week to prevent belly flab, loose triceps and wobbly thighs. Cross-fit routines are a great way to get started. You’ll be bikini ready all year round!

Trying to lose weight while on the pill? Make it happen with these stellar diet tips.